Alert archive / Virginia / River Flood Warnings in 2015
River Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Nov 20, 2015, 9:40 AM EST for Halifax County, Virginia. It took effect at Nov 20, 2015, 12:17 PM EST. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2015, 9:40 AM EST (14:40 UTC)
- In effect from
- Nov 20, 2015, 12:17 PM EST
- Expired
- Nov 21, 2015, 1:45 AM EST
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dan River at South Boston (SBNV2).
- Action stage
- 18 ft
- Minor stage
- 22 ft
- Moderate stage
- 29 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
816
WGUS41 KRNK 201440
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EST FRI NOV 20 2015
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
Roanoke River At Randolph affecting Charlotte and Halifax Counties
Dan River At South Boston affecting Halifax County
Recent heavy rain of two to three inches fell over parts of
the Roanoke and Dan River basins. Runoff from this rainfall has prompted
these rivers to rise. Each is expected to barely reach flood levels later
this afternoon at both Randolph and South Boston. A fall below flood stage
is expected later this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC037-083-210240-
/O.NEW.KRNK.FL.W.0018.151120T2324Z-151121T1330Z/
/RNDV2.1.ER.151120T2324Z.151121T0000Z.151121T0130Z.NO/
940 AM EST FRI NOV 20 2015
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Roanoke River At Randolph.
* from late this afternoon until tonight.
* at 08AM Friday the stage was...19.0 feet.
* Minor flooding is forecast.
* Flood Stage is 21.0 feet.
* At 21.0 feet...Water approaches River Road (Route 607) south of
Randolph.
* This crest compares to a previous crest of 21.7 feet on Oct 4 2015.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
VAC083-210240-
/O.NEW.KRNK.FL.W.0019.151120T1717Z-151121T0645Z/
/SBNV2.1.ER.151120T1717Z.151120T1800Z.151120T1845Z.NO/
940 AM EST FRI NOV 20 2015
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Dan River At South Boston.
* from this afternoon until late tonight.
* at 09AM Friday the stage was...18.5 feet.
* Minor flooding is forecast.
* Flood Stage is 19.0 feet.
* At 19.0 feet...Flooding begins in low-lying agricultural land and
woods.
* This crest compares to a previous crest of 19.8 feet on Apr 17 2014.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$1 follow-up statement
288
WGUS81 KRNK 210105
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EST FRI NOV 20 2015
...The Flood Warning is cancelled for the following rivers
in Virginia...
Dan River At South Boston affecting Halifax County
The Dan River at South Boston crested at 19.0 feet at 3:15PM and was slowly falling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.erh.noaa.gov/rnk (lower case). Click on 'rivers & lakes
ahps'.
This is the last statement for this flood event.
&&
VAC083-210135-
/O.CAN.KRNK.FL.W.0019.000000T0000Z-151121T0645Z/
/SBNV2.1.ER.151120T2015Z.151120T2015Z.151120T2015Z.NO/
805 PM EST FRI NOV 20 2015
the Flood Warning is cancelled for the Dan River At South Boston.
* at 07PM Friday the stage was 18.7 feet and falling.
* Flood stage is 19.0 feet.
* At 19.0 feet...Flooding begins in low-lying agricultural land and
woods.
* This crest compares to a previous crest of 19.0 feet on Mar 8 2011.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 20, 7:43 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Nov 20, 7:43 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 743 AM EST FRI NOV 20 2015 .SYNOPSIS... DRY HIGH PRESSURE WILL BUILD IN FROM THE WEST TODAY AND TONIGHT...WITH A REINFORCING SHOT OF COLDER AIR BEHIND A FRONT SATURDAY NIGHT. THIS FRONT WILL BRING A FEW BRIEF SNOW SHOWERS TO FAR WESTERN SLOPES SATURDAY NIGHT. HIGH PRESSURE IS THEN EXPECTED TO DOMINATE MOST OF NEXT WEEK...WITH A SLOW WARMING TREND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 400 AM EST FRIDAY... DRY AND COOL HIGH PRESSURE BUILDS IN TODAY FROM THE WEST WITH NW FLOW GRADUALLY WEAKENING. WEAK UPPER WAVES EMBEDDED IN THE SHALLOW TROUGH COULD BRING A FEW WISPS OF CIRRUS MAINLY ACROSS THE WESTERN PORTIONS OF THE AREA...BUT THIS SHOULD HAVE NO IMPACT ON HIGH TEMPS. UPPER 40S WEST TO UPPER 50S EAST...AND GIVEN THE DOWNSLOPING EFFECTS IN EAST MAY HAVE TO WATCH FOR POTENTIAL TO REACH 60 IN A FEW SPOTS. STILL A NW FLOW MOST OF THE DAY WITH SOME GUSTS ABOVE 20 KTS ALONG RIDGES...MAINLY EARLY...THEN AS THE GRADIENT SLOWLY WEAKENS BY AFTERNOON WITH FAIRLY SHALLOW MIXING...BREEZES SHOULD SIGNIFICANTLY WEAKEN BY MID TO LATE AFTERNOON. DEW PTS IN THE TEENS AND SINGLE DIGITS HIGHEST ELEVATIONS WILL RESULT IN VERY LOW HUMIDITIES. AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN EDGE OF FCST AREA DURING THE NIGHT AND THEN NOSES DOWN THE EAST SIDE OF APPALACHIANS BY SAT MORNING...WINDS WILL BECOME CALM MOST LOCATIONS...EXCEPTION PERHAPS BEING NW NC MTNS. THEN RIDGES WILL BEGIN TO SEE RETURN FLOW FROM SOUTH TOWARD MORNING. THIS COULD BRING DEW PTS BACK UP A BIT AFTER MIDNIGHT...AND MAYBE TEMPS ALONG RIDGES AS WELL. OTHERWISE MTN VALLEYS SHOULD REMAIN DECOUPLED AND SO HAVE GONE WITH THE COLDEST GUIDANCE OF MID 20S WITH SOME ISOLATED POCKETS OF LOWER 20S IN THE VALLEYS...WITH NEAR FREEZING IN PIEDMONT. SMALL CHANCE FOR SOME THICKER CIRRUS OVER PARTS OF FCST AREA OVERNIGHT...BUT MOST CLOUDS SHOULD REMAIN WELL TO THE NORTHWEST. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 415 AM EST FRIDAY... FOCUS FOR THIS PERIOD WILL BE ON FIRST SIGNIFICANT SURGE OF CANADIAN AIR THIS FALL SEASON. MODELS HAVE BEEN FAIRLY CONSISTENT ON TIMING AND THE DEGREE OF THE COLD AIR...SO CONFIDENCE IS FAIRLY GOOD THAT WE WILL SEE OUR FIRST TEENS IN THE MOUNTAINS AND A SOLID HARD FREEZE IN THE PIEDMONT...ALONG WITH A CHANCE FOR SNOW SHOWERS IN THE WESTERN MOUNTAINS. COLD AIR MASS WILL BE USHERED IN BY A COLD FRONT ASSOCIATED WITH A FAIRLY HEALTHY LOW PRESSURE TROUGH MOVING THROUGH THE GREAT LAKES. TIMING IS SLIGHTLY SLOWER THAN INDICATED ON PREVIOUS DAYS...WITH THE FRONT ARRIVING ON OUR WESTERN DOOR STEP SATURDAY AFTERNOON...THEN MOVING EAST THROUGH THE CWA SATURDAY NIGHT INTO SUNDAY MORNING. FIRST ISSUE TO ADDRESS IS THE CHANCE FOR SHOWERS ALONG/AHEAD OF THE FRONT SATURDAY AFTERNOON/EVENING. MOISTURE CONVERGENCE AND DYNAMICS SUGGEST THAT MODELS ARE UNDERDONE ON PRE-FRONTAL PRECIPITATION COVERAGE/CHANCES. STILL FEEL THAT THERE WILL BE AT LEAST LIGHT RAIN SHOWERS PRECEDING THE FRONT...ALTHOUGH MAINLY WEST OF THE BLUE RIDGE. OVERNIGHT...850MB TEMPS DROP SIGNIFICANTLY FROM +5C OR BETTER SATURDAY EVENING TO AROUND -10C BY SUNDAY AFTERNOON. THE GFS/CANADIAN REMAIN ON THE COLD END OF THE SPECTRUM WITH 850MB TEMPS DROPPING TO -12C ACROSS THE NORTH...WHILE THE ECMWF REMAINS ON THE WARM END OF THE SPECTRUM WITH READINGS MORE ON THE ORDER OF -8C. THIS IS NOT A LONG LASTING SHOT OF COLD AIR AND IT IS NOT TRUE ARCTIC AIR...SO AM LEANING MORE TOWARD THE ECMWF AT THIS POINT. NONETHELESS...WITH SECONDARY UPPER-LEVEL TROUGHING LAGGING BACK IN THE MIDWEST AND AT LEAST A 12-HOUR WINDOW OF RELATIVELY FAVORABLE UPSLOPE WESTERLY FLOW...WE SHOULD SEE OUR FIRST SNOW SHOWER EVENT FOR THE MOUNTAINS. WITH TEMPERATURES DROPPING INTO THE UPPER TEENS AND LOW 20S BY SUNDAY MORNING...MINOR ACCUMULATIONS WILL BE POSSIBLE...MAINLY FOR ELEVATIONS ABOVE 3000 FEET. HAVE FROM 1/4 TO 3/4 INCH OF SNOW ACCUMULATION IN THE GRIDS FROM WESTERN WATAUGA NORTHWARD THROUGH THE MOUNTAINS INTO WESTERN GREENBRIER...WITH WESTERN GREENBRIER AS COMMON FOR THIS SCENARIO LIKELY SEEING THE MOST. IN THE DEAD OF WINTER...THIS WOULD HARDLY BE WORTH MENTIONING...BUT GIVEN THAT IT IS THE FIRST SUCH EVENT OF THE WINTER SEASON AND FAIRLY LATE FOR THE MOUNTAINS AT THAT...IT MIGHT BE WORTH MENTIONING IN THE HWO IF OTHER NEIGHBORING OFFICES WITH SIMILAR CONCERNS ARE ON BOARD. THIS IS BY NO MEANS A SIGNIFICANT EVENT AND AT THIS POINT DOES NOT APPEAR TO BE MUCH MORE THAN A NOVELTY. TRAVEL PROBLEMS ARE NOT ANTICIPATED...EXCEPT PERHAPS SOME MINOR PROBLEMS AT THE HIGHER ELEVATIONS SUNDAY MORNING...MAINLY WESTERN GREENBRIER ON LIGHTLY TRAVELED HIGHER MOUNTAIN ROADS. THE UPSLOPE POTENTIAL WILL END FAIRLY QUICKLY SUNDAY AFTERNOON AS HIGH PRESSURE BUILDS IN FROM THE WEST/SOUTHWEST AND THE UPPER TROUGH AXIS SHIFTS OVER THE REGION. AS NOTED ABOVE...HAVE LEANED TOWARD THE WARMER ECMWF...BUT DIFFERENCES AMONG THE MOS GUIDANCE BETWEEN THE MODELS IS ONLY A FEW DEGREES AT MOST. SUNDAY MORNING WILL BE THE COLDEST AND WITH WIND STILL IN PLACE WIND CHILLS IN THE WESTERN MOUNTAINS WILL BE IN THE SINGLE DIGITS. HOWEVER...MONDAY MORNING SHOULD PROVE TO BE THE COLDEST MORNING TEMPERATURE WISE AS THE SURFACE HIGH SETTLES OVER THE REGION. EXPECT SOME LOCATIONS...E.G. BCB/LWB...TO DROP TO AROUND 18 OR 19F MONDAY MORNING. HIGH TEMPERATURES SATURDAY WILL STILL BE QUITE MILD...ESPECIALLY ACROSS THE PIEDMONT WHERE IT WILL STILL BE NEAR 60. HOWEVER...SUNDAY...TEMPERATURES IN THE MOUNTAINS WILL STRUGGLE TO RISE ABOVE FREEZING...MAINLY 40S TO NEAR 50 PIEDMONT. ONE OTHER INTERESTING FEATURE OF NOTE DURING THIS PERIOD IS THAT THE TAIL END OF THIS TROUGH PULLS DEEP GULF MOISTURE ACROSS THE FAR SOUTHEAST U.S. AND JUST OFF THE SC/NC COAST AS A WEAK LOW PRESSURE AREA DEVELOPS IN RESPONSE TO THE UPPER TROUGH ACROSS THIS REGION. SOME OF THE MODELS TRY TO DRAG THIS MOISTURE BACK INTO THE FAR EASTERN PORTIONS OF THE PIEDMONT SUNDAY...BUT OVERALL CONSENSUS IS TO KEEP ANY PRECIPITATION EAST OF THE CWA...CLOSER TO THE COAST. WILL NEED TO WATCH...HOWEVER. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 430 AM EST FRIDAY... A TRANQUIL PERIOD EXPECTED ACROSS OUR REGION AS A DEEP UPPER TROUGH RELOADS IN THE WESTERN U.S...BECOMES POSITIVELY TILTED...AND A DOWNSTREAM UPPER RIDGE DEVELOPS ACROSS THE EASTERN U.S. THE PATTERN BECOMES STRONGLY BLOCKED AND STAGNANT AS A RESULT. THE EARLY WEEK CANADIAN SURFACE HIGH DRIFTS TO A POSITION ALONG THE NORTHERN MID-ATLANTIC COAST/NEW ENGLAND AREA AND REMAINS IN PLACE THROUGH MUCH OF THE WEEK. LOOK FOR MODERATING TEMPERATURES AND DRY CONDITIONS THROUGHOUT THE WEEK. THIS WILL GIVE RIVERS A CHANCE TO RETURN TO NORMAL LEVELS BEFORE A POTENTIALLY WET WEEKEND ENSUES BY THE WEEKEND AFTER THANKSGIVING. TEMPERATURES START OUT SLIGHTLY BELOW NORMAL...RECOVERING TO MILD ABOVE NORMAL LEVELS BY THE END OF THE WEEK. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... AS OF 645 AM EST FRIDAY... SECONDARY COLD FRONT MOVING THROUGH THE REGION THIS MORNING WITH ONLY REAL SENSIBLE FEATURE GUSTY NORTHWEST WINDS ALONG AND WEST OF THE BLUE RIDGE. EARLIER STRATOCUMULUS ALONG THE ALLEGHANY FRONT HAS DISSIPATED AND LITTLE IN THE WAY OF CLOUDS SHOULD BE REALIZED THROUGHOUT THE DAY AS A VERY DRY AIR MASS SPREADS ACROSS THE REGION COURTESY OF A MODIFIED AREA OF PACIFIC HIGH PRESSURE. OVERNIGHT...CIRRUS WILL SPREAD ACROSS NORTHERN AREAS IN ADVANCE OF THE NEXT APPROACHING SHORT WAVE/FRONT FOR LATER IN THE DAY SATURDAY. OTHERWISE...CEILINGS/VISIBILITIES ARE EXPECTED TO VFR THROUGH THE TAF VALID PERIOD. MAIN ISSUE WILL BE WIND TODAY. GUSTY NORTHWEST WINDS ALONG TO WEST OF THE BLUE RIDGE THROUGH MID-AFTERNOON AT SPEEDS OF 10-12KTS WITH GUSTS 20-22KTS. WINDS WILL DECREASE MARKEDLY AFTER 22Z AS THE CENTER OF THE HIGH PRESSURE AREA DRIFTS OVERHEAD. WINDS WILL TRANSITION TO NORTHEAST AFTER 06Z EAST OF THE BLUE RIDGE. SPEEDS AFTER 00Z ARE EXPECTED TO BE 7KTS OR LESS. HIGH CONFIDENCE IN VFR CIGS AND VSBYS THROUGH THE TAF VALID PERIOD. MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID PERIOD. .EXTENDED AVIATION DISCUSSION... A STRONG CANADIAN COLD FRONT WILL SWEEP THROUGH THE REGION SATURDAY EVENING AND NIGHT. MVFR CIGS WILL LIKELY ACCOMPANY THIS SYSTEM ALONG WITH -SHRA TRANSITIONING TO -SHSN ACROSS THE ALLEGHANYS AND WESTERN BLUE RIDGE/NC/FAR SW VA AREA SATURDAY NIGHT/EARLY SUNDAY. COULD SEE -SHSN AT BLF...LESS LIKELY AT LWB DUE TO DOWNSLOPE. GUSTY NORTHWEST WINDS CAN ALSO BE EXPECTED. VFR CONDITIONS WILL RETURN FAIRLY QUICKLY BY SUNDAY AFTERNOON/EVENING AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. HIGH PRESSURE ALOFT WILL BE BUILDING OVER THE AREA FOR NEXT WEEK WITH AN EXTENDED PERIOD OF VFR CONDITIONS LIKELY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...SK SHORT TERM...RAB LONG TERM...JR/RAB AVIATION...JH/RAB/WP
Hazardous weather outlook, Nov 20, 4:59 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 459 AM EST FRI NOV 20 2015 NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-507-211100- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE- EASTERN GREENBRIER- 459 AM EST FRI NOV 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ007-009-015-WVZ042-043-508-211100- ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS- WESTERN GREENBRIER- 459 AM EST FRI NOV 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE COLDEST AIR SO FAR OF THE FALL SEASON WILL SPREAD ACROSS THE REGION BEHIND A COLD FRONT SATURDAY NIGHT INTO SUNDAY. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS BEHIND THE FRONT SATURDAY EVENING...CONTINUING INTO SUNDAY. A DUSTING TO LESS THAN 1 INCH OF SNOW ACCUMULATION IS POSSIBLE AT THE HIGHER ELEVATIONS OF THE BLUE RIDGE AND ALLEGHANYS THROUGH THESE COUNTIES BY SUNDAY MORNING. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 9:40 AM EST | River Flood Warning | RNK | Charlotte, Halifax | 23 hr |
Nearby
River Flood Warnings in Virginia, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.